Parents take note: GlaxoSmithKline Consumer Healthcare has voluntarily recalled three lots of its children's cough syrups — Children's Robitussin Honey Cough and Chest Congestion DM and Children's Dimetapp Cold and Cough — due to the products having incorrect dosing cups in their packaging.
That means parents might accidentally overdose a child by putting too much syrup in the cup.
Symptoms of overdose of either product may include impaired coordination, elevated blood pressure, dizziness, seizure, nausea, vomiting, constipation, diarrhea, abdominal pain, hallucinations, among other concerns, according to the US Food and Drug Administration.
Adverse reactions can be reported to MedWatch, the FDA's Safety Information and Adverse Event Reporting program. Consumers can also call GlaxoSmithKline at 1-800-762-4675, Monday through Friday, 8:00 a.m. to 6:00 p.m. Eastern Standard Time.
The company discovered the error during a review of the products' packaging, the FDA announced on Thursday.
GlaxoSmithKline found that the cups for Children's Robitussin Honey cough syrup were missing lines for the 5-milliliter and 10-milliliter graduations and the cups for Children's Dimetapp were missing the 10-milliliter graduation. Cups for both products only had the 20-milliliter graduation.
"There is a potential risk of accidental overdose if caregivers dispensing the syrup do not notice the discrepancies between the graduations printed on the dosing cups and the indicated amounts to be administered," the FDA noted in its announcement.
"As of the date of the recall announcement, GSK Consumer Healthcare has not received any adverse events related to these products or consumer complaints regarding the incorrect dosing cups supplied with the product," according to the FDA.
The recalled lots were distributed across the United States between February 5, 2020, and June 3, 2020. They include:
- Lots "02177" and "02178" for Children's Robitussin Honey Cough and Chest Congestion DM (4 ounces), expiring January 2022.
- Lot "CL8292" for Children's Dimetapp Cold and Cough (8 ounces), expiring September 2021.
Warnings against certain medications
Both the American Academy of Pediatrics and FDA have noted that studies show that many parents are mixing too many over-the-counter cough and cold medications and overdosing their children.
The FDA recommends that parents not give children under 2 any OTC medicines and no codeine-based medications for children under 12. The American Academy of Pediatrics recommends no OTC medications for children under 4, warning adults to carefully measure dosages.
Cough and Covid-19
A constant, powerful hacking cough is a key symptom of Covid-19 for adults. The cough is bothersome, a dry cough that you feel deep in your chest.
"It's not a tickle in your throat. You're not just clearing your throat. It's not just irritated," said Dr. William Schaffner, a professor of preventive medicine and infectious disease at Vanderbilt University School of Medicine in Nashville, in April.
"It's coming from your breastbone or sternum, and you can tell that your bronchial tubes are inflamed or irritated.
However, in children, cough may not be the first symptom. Unless the child has an underlying disease such as diabetes, asthma, obesity or an immune or heart condition, to name a few, the first signs may well be digestive tract symptoms.
Parents should call their pediatricians immediately to get a medical opinion, especially if the child also has a fever or a history of exposure to this disease,
Some coughs might not require medicine
For other, more common coughs, you probably don't need cough medicine for children or yourself anyway.
"A majority of coughs actually resolve with just rest and home remedies," Dr. Sharon Horesh Bergquist, an internist at the Emory Clinic in Atlanta, told CNN In 2018. "So that's the place to start unless there are warning signs of something more serious."
Warning signs include coughing up a great deal of phlegm or phlegm that is turning thicker and darker; blood-tinged phlegm; fever; shortness of breath; and wheezing.
"Those are all signs that the cause is more likely to be a bacterial than viral infection, such as bronchitis or pneumonia, or perhaps an underlying medical condition," Bergquist said. "But without those signs, it's usually OK to try home remedies for a few days."
The best thing to do for a cough is to stay hydrated, because liquids thin out mucus and make it less irritating to the throat and easier for the lungs to expel. A steamy hot shower, saline or salt water drops or spray are other options to moisten the nasal passages and thin out the mucus.
A cool-mist humidifier, also called a vaporizer, to your child's room can help hydrate the lungs, but clean it daily. Hot-water vaporizers can burn and so aren't recommended by the American Academy of Pediatrics.
Tea, chicken soup and honey (whether eaten alone or added to drinks) are also good home remedies.
"Chicken soup has a lot of value if you're sick in general," Bergquist said. "The warmth and spices open up the sinuses. For coughs, hot liquids ease the throat, and honey is quite effective. Studies have compared honey with some of the over-the-counter cough medicines and found it works just as well."
However, keep honey away from infants — it can lead to infant botulism due to a baby's immature digestive system. By age 1, a baby's bowels have matured enough to eat honey safely.
Your cough should improve over a few days, with mucus looking lighter and thinner, Bergquist said. If that doesn't happen, it might be time to check with a doctor.